Kentucky, 2004

Ice Storm in Kentucky, December 22 to 23, 2004

December 22 to 23, 2004 · NWS LMK · 22 events in 22 counties and zones

A winter storm began with freezing rain, then changed over to sleet and snow over parts of south central and east central Kentucky. Ice accumulations up to one half inch were reported, with up to an inch of snow or sleet on top.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A winter storm began with freezing rain, then changed over to sleet and snow over parts of south central and east central Kentucky. Ice accumulations up to one half inch were reported, with up to an inch of snow or sleet on top. Some structural failures were reported, mainly in outbuildings and awnings covering service stations. A few flights were cancelled out of Bluegrass Field in Lexington. Many residents were without power for an extended time period, mainly in Franklin, Harrison, and Scott Counties. Trees and limbs brought down by the weight of the ice blocked many area streets and roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 22, 3:25 PM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Dec 22, 3:25 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EST WED DEC 22 2004

.SHORT TERM...(THIS STORM) TNGT THRU THU

....WINTER STORM WARNING CONTINUES TONIGHT THROUGH NOON THURSDAY
FOR SOUTHERN INDIANA AND CENTRAL KENTUCKY...

MAJOR WINTER STORM CONTS TO DEVELOP. MODELS IN VERY GOOD AGREEMENT
ON TRACK OF SURFACE LOW NOW LOCATED IN SERN TX/SRN LA. A WELL
DEFINED SURFACE TROUGH/FRONT EXTENDS NORTHEAST FROM THIS LOW ACROSS
MIDDLE TENNESSEE INTO ERN KENTUCKY. THIS LOW WILL DEEPEN AS IT MOVES
ACROSS SERN KY LATE TNGT TO SERN OH BY 12Z THU.

DYNAMICS IN PLACE FOR A SECOND SURGE OF PCPN TNGT AND EARLY THU AS
NM/W TX SHRTWV REACHES OH VLY BY 12Z THU AND COUPLED JET ENHANCES
UPWARD VERTICAL VELOCITIES TO PRODUCE ADDITIONAL LIQUID QPF OF 1 TO
2 INCHES. BIG QUESTION/PROBLEM IS PCPN TYPE AND DURATION WITH A
POSSIBLE CHG IN THERMAL PROFILES DUE TO AN ELEVATED CONVECTIVE
ELEMENT AS MORE WARM AIR ALOFT WORKS INTO SYS UPSTREAM.

BASED ON SOUNDINGS AND CURRENT WX...THINK A MIX OF SNOW/SLEET TO BE
THE RULE MUCH OF SRN INDIANA TNGT WHERE LOOKING FOR 12 TO 20 INCH
STORM TOTALS. JUST S OF THE OH RIVER...ZR/IP/SN TO LIMIT STORM
TOTALS TO 6-12 INCHES WITH 3-6 JUST S IN THE BARDSTOWN/ETOWN AREAS
AND 1-3 IN THE BOWLING GREEN/LEX AREAS WHERE THE PREDOMINANT PCPN
TYPE SHUD BE ZR. IN THOSE AREAS ONE HALF TO 1 INCH OF ICE CERTAINLY
POSSIBLE. ALL AREAS SHUD BE TRANSITIONING TO SNOW AFT 06Z WITH OUR
FAR SERN COUNTIES GOING TO SNOW AFT 09Z.

EXPECT SNOW TO END BY MID MORNING THU AS THE SURFACE LOW PULLS AWAY
TO THE NORTHEAST...WITH ARCTIC HI PRES IN WAKE.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...

FOR THURSDAY NIGHT WE WILL HAVE FLURRIES ENDING DURING THE EARLY
EVENING AS LOW PRESSURE MOVES INTO THE EASTERN LAKES AND QUEBEC.
HOWEVER IT DOES NOT LOOK LIKE IT WILL CLEAR OUT...OR AT LEAST IT MAY
PARTIALLY CLEAR OUT DURING THE EVENING...THEN LOW CLOUDS WILL
DEVELOP OVERNIGHT...AS A SURFACE HIGH PRES RIDGE WORKS INTO THE OHIO
VALLEY...ALLOWING WINDS TO RELAX AND BOUNDARY LAYER TO SATURATE ONCE
AGAIN.

ON FRIDAY SKIES WILL CLEAR DURING THE DAY AS A STRONG SFC HIGH PRES
MOVES INTO THE AREA. IT WILL BE VERY COLD ON FRIDAY. LATEST MOS
TEMPS ARE RANGING FROM ABOUT 10 TO 15 AND THAT SEEMS VERY
REASONABLE. THIS WILL SET UP FOR THE COLDEST DAY SO FAR THIS WINTER
SEASON ON FRIDAY NIGHT...WITH CLEAR SKIES AND LIGHT WINDS AND
EXTENSIVE SNOW COVER OVER MOST OF THE COUNTY WARNING FORECAST AREA.
WILL FORECAST ABOUT 5 DEGS BELOW A MOS BLEND IN AREAS WHERE VERY
HEAVY SNOWCOVER IS EXPECTED TO BE LOCATED. THIS GIVE 5-10 BELOW IN
OUR SOUTHERN INDIANA AREA WITH AROUND ZERO IN THE LOU METRO.

A DRY PERIOD WILL THEN BE IN STORE FOR FRI THROUGH THE WEEKEND WITH
HIGH PRES MOVING INTO THE EASTERN COASTAL AREA AND SOUTHERLY WINDS
AND LIGHT WARM ADVECTION BEGINNING. 12Z GFS SUGGESTS 850 TEMPS WARM
RATHER SUBSTANTIALLY BEGINNING MON AND TUESDAY...ECMWF MODEL IS VERY
SIMILAR IN STRENGTH OF WARMING YET H5MB PATTERN DIFFERENT WITH
STRONG MID LVL HI SETTING UP OFF THE GULF AND FL COASTS WHILE 12GFS
IS STILL MORE AMPLIFIED. WILL INCRS TEMPS SOMEWHAT FOR EARLY NEXT
WEEK AND BELIEVE EXTENDED MRF MOS IS A DECENT BLEND AT THIS TIME.
HAVE BACKED OFF PREV CHANCE OF SHOWERS TUES BUT WE WILL CONTINUE
WITH A CHANCE OF SHWRS ON WEDNESDAY WITH A RATHER STRONG SHORTWAVE
TROUGH EXPECTED TO APPROACH THE OH VLY BY MID WEEK.

&&

.LMK WATCHES/ WARNINGS...WINTER STORM WARNINGS FOR ALL SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY THROUGH NOON THURSDAY.

WINTER WEATHER ADVISORY AFTER MIDNIGHT THROUGH NOON THURSDAY FOR
PORTIONS OF SOUTH CENTRAL KENTUCKY ALONG AND EAST OF A LINE FROM
TOMPKINSVILLE TO LIBERTY TO RICHMOND.

&&

KIRKPATRICK/BROTHERTON
Hazardous weather outlook, Dec 22, 4:50 PM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EST WED DEC 22 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230900-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
450 PM EST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT THROUGH MIDDAY THURSDAY.

...MAJOR WINTER STORM CONTINUES TO IMPACT THE AREA...

A MAJOR WINTER STORM WILL CONTINUE TO AFFECT THE REGION TONIGHT
THROUGH MIDDAY THURSDAY. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE IN EFFECT FOR THE OUTLOOK AREA. TRAVEL WILL BE
SEVERELY IMPACTED...AND MAY BECOME NEARLY IMPOSSIBLE...ESPECIALLY
OVER SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY.

* VERY HEAVY SNOW IS FORECAST ACROSS ALL OF SOUTH CENTRAL INDIANA
WITH TOTAL ACCUMULATIONS UP TO 20 INCHES IN SOME AREAS. BLOWING AND
DRIFTING SNOW MAY ALSO BE A SIGNIFICANT PROBLEM...AS NORTHWEST WINDS
INCREASE TO 20-30 MPH OVERNIGHT.

* HEAVY SNOW IS FORECAST FOR THOSE KENTUCKY COUNTIES JUST SOUTH OF
THE OHIO RIVER...INCLUDING THE LOUISVILLE METRO AREA. THE SNOW MAY
CHANGE TO SLEET FOR A TIME TONIGHT IN THIS AREA. TOTAL SNOW
ACCUMULATIONS OF 6 TO 10 INCHES ARE LIKELY.

* FOR AREAS FROM LEXINGTON SOUTHWEST TO CAMPBELLSVILLE AND BOWLING
GREEN, RAIN WILL CHANGE TO FREEZING RAIN BY MID OR LATE AFTERNOON
WITH FREEZING RAIN TONIGHT. SIGNIFICANT AND DAMAGING ICE
ACCUMULATION OF UP TO ONE HALF INCH IS POSSIBLE. FREEZING RAIN WILL
CHANGE TO SNOW WELL AFTER MIDNIGHT WITH SNOW ACCUMULATIONS OF 1 TO 3
INCHES POSSIBLE BEFORE THE PRECIPITATION ENDS THURSDAY.

* FOR AREAS OF SOUTH AND EAST CENTRAL KENTUCKY INCLUDING RICHMOND,
COLUMBIA, AND ALBANY, MAINLY RAIN IS FORECAST FOR THIS
EVENING...CHANGING TO A WINTRY MIX OF FREEZING RAIN...SLEET AND
SNOW. TOTAL ACCUMULATIONS OF THE WINTRY MIX WILL BE AROUND 1 INCH.

PLEASE SEE THE WINTER STORM STATEMENT (WSWLMK) FOR ADDITIONAL
DETAILS AND CALL TO ACTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY AFTERNOON THROUGH TUESDAY.

AN ARCTIC AIRMASS WILL DROP INTO THE OHIO VALLEY AFTER THE STORM
SYSTEM DEPARTS. SOME AREAS OF THE OUTLOOK AREA WILL DROP TO BELOW
ZERO ON FRIDAY NIGHT. SOME BLOWING SNOW MAY ALSO CONTINUE THURSDAY
NIGHT IN SOUTHERN INDIANA. BY EARLY NEXT WEEK...TEMPERATURES ARE
EXPECTED TO WARM TO ABOVE NORMAL LEVELS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND LAW ENFORCEMENT OFFICIALS SHOULD CONTINUE TO
REPORT SNOW AND ICE ACCUMULATIONS. YOU MAY ALSO SUBMIT YOUR REPORT
ONLINE. GO TO OUR WEBSITE AND CLICK ON SUBMIT REPORT IN THE
LEFT-HAND MENU. OUR WEB ADDRESS IS:
WWW.CRH.NOAA.GOV/LMK

In the hours before

Local storm report, Dec 22, 2:59 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
259 PM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     SNOW             HUNTINGBURG             38.30N 86.96W
12/22/2004  9.0 INCH         DUBOIS             IN   EMERGENCY MNGR

0248 PM     SNOW             TELL CITY               37.95N 86.76W
12/22/2004  7.0 INCH         PERRY              IN   EMERGENCY MNGR

0248 PM     SNOW             PORTERSVILLE            38.50N 86.98W
12/22/2004  11.0 INCH        DUBOIS             IN   EMERGENCY MNGR

0248 PM     SNOW             FERDINAND               38.23N 86.86W
12/22/2004  7.0 INCH         DUBOIS             IN   EMERGENCY MNGR

0248 PM     SNOW             DAISY HILL              38.50N 85.93W
12/22/2004  8.0 INCH         WASHINGTON         IN   EMERGENCY MNGR

0248 PM     SNOW             BIRDSEYE                38.31N 86.70W
12/22/2004  8.0 INCH         DUBOIS             IN   EMERGENCY MNGR

0248 PM     SNOW             JASPER                  38.39N 86.94W
12/22/2004  11.0 INCH        DUBOIS             IN   EMERGENCY MNGR

&&
Local storm report, Dec 22, 4:36 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
436 PM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     SNOW             MADISON                 38.76N 85.38W
12/22/2004  7.0 INCH         JEFFERSON          IN   EMERGENCY MNGR

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 ice storm. Local standard time, as filed.

Ice Storm, Anderson

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Anderson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

Ice Storm, Barren

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Barren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.966, -85.934 (the zone’s center; the record gives no point)

Ice Storm, Bourbon

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Bourbon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Ice Storm, Boyle

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Boyle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.624, -84.867 (the zone’s center; the record gives no point)

Ice Storm, Clark

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Clark forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

Ice Storm, Edmonson

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Edmonson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.209, -86.239 (the zone’s center; the record gives no point)

Ice Storm, Fayette

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Fayette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Ice Storm, Franklin

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

Ice Storm, Garrard

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Garrard forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.640, -84.538 (the zone’s center; the record gives no point)

Ice Storm, Harrison

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Harrison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Ice Storm, Hart

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Hart forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.300, -85.885 (the zone’s center; the record gives no point)

Ice Storm, Jessamine

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Jessamine forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.872, -84.581 (the zone’s center; the record gives no point)

Ice Storm, Larue

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Larue forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.546, -85.698 (the zone’s center; the record gives no point)

Ice Storm, Logan

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Logan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.860, -86.879 (the zone’s center; the record gives no point)

Ice Storm, Madison

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Madison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Ice Storm, Marion

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Marion forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.553, -85.270 (the zone’s center; the record gives no point)

Ice Storm, Mercer

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Mercer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

Ice Storm, Nicholas

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Nicholas forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

Ice Storm, Scott

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Scott forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Ice Storm, Warren

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.994, -86.424 (the zone’s center; the record gives no point)

Ice Storm, Washington

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.753, -85.175 (the zone’s center; the record gives no point)

Ice Storm, Woodford

When
December 22, 8:29 PM EST to December 23, 6:15 AM EST
Where
Woodford forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
38.042, -84.744 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428092, 5428093, 5428094, 5428095, 5428096, 5428097, 5428098, 5428099, 5428100, 5428101, 5428102, 5428103, 5428104, 5428105, 5428106, 5428107, 5428108, 5428109, 5428110, 5428111, 5428112, 5428113.